Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

April 4, 2012Mingo County, West Virginia

NWS Charleston, WV issued this special weather statement at Apr 4, 2012, 2:17 PM EDT for Mingo County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 2:17 PM EDT (18:17 UTC)
Expired
Apr 4, 2012, 3:00 PM EDT
In force
43 min
Issued by
NWS Charleston, WV

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WWUS81 KRLX 041817
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT WED APR 4 2012

WVZ024-025-041900-
LOGAN WV-MINGO WV-
217 PM EDT WED APR 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LOGAN AND
SOUTHEASTERN MINGO COUNTIES...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
WILLIAMSON...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. 

THIS STORM WILL BE NEAR MEADOR AROUND 230 PM...PIE AROUND 235 PM...
PIE AROUND 240 PM...HINCH AROUND 245 PM...HAMPDEN AROUND 255 PM AND
GILBERT AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3767 8216 3774 8211 3765 8180 3760 8180
      3760 8183 3757 8183 3755 8186 3752 8192

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 4, 2:07 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 4, 2:07 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT WED APR 4 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS INCREASING THIS AFTERNOON AS A SYSTEM
APPROACHES FROM THE WEST...WITH HEAVY RAIN POSSIBLE. SYSTEM STALLS
TO SOUTH...LINGERING SHOWERS ACROSS SOUTHERN WV INTO VA.

&&

.NEAR TERM /THROUGH THURSDAY/...
FRONTAL BOUNDARY CONTINUES TO REMAIN STALLED OUT OVER SOUTHERN
HALF OF CWA. AS EXPECTED...CONVECTION IS STARTING TO RAMP UP THIS
AFTERNOON ESPECIALLY ALONG AND SOUTH OF THE STALLED FRONTAL
BOUNDARY IN THE MOIST UNSTABLE ATMOSPHERE. AS IN PREVIOUS
DISCUSSIONS...OBSERVED PW VALUES ACROSS THE AREA THIS MORNING WERE
GENERALLY AN INCH OF MORE...OR ABOUT 2 STANDARD DEVIATIONS ABOVE
NORMAL FOR THIS TIME OF YEAR...AND ANY STORMS THAT DO DEVELOP WILL
HAVE HEAVY RAIN WITH THEM. WITH FLASH FLOOD GUIDANCE VALUES ACROSS
SOUTHERN ZONES GENERALLY LESS THAN AN INCH IN AN HOUR...WILL
CONTINUE TO LEAVE FLASH FLOOD WATCH UP TO ACCOUNT FOR THIS.

STALLED FRONTAL BOUNDARY IS STILL EXPECTED TO PUSH SOUTH LATE
TONIGHT/EARLY TOMORROW AS THE UPPER AND ATTENDANT SURFACE LOW
NEAR ARKANSAS CONTINUES TO PUSH TO THE SOUTH AND EAST...AS AN
UPPER TROUGH IN THE NORTHERN BRANCH GRADUALLY DROPS SOUTH INTO THE
AREA. STILL A CHANCE FOR SHOWERS TOMORROW...MAINLY OVER THE
SOUTHERN ZONES...AS THE LOW PUSHES TO THE EAST...BUT MUCH OF THE
CWA WILL BE DRY AS SURFACE HIGH PRESSURE CONTINUES TO TRY TO BUILD
IN FROM THE NORTH. DID ELECT TO KEEP THUNDER OUT OF THE FORECAST
FOR NOW ACROSS SOUTHERN ZONES FOR TOMORROW AS BETTER INSTABILITY
WILL BE CLOSER TO THE LOW...AND WILL ALLOW FOR FUTURE SHIFTS TO
REEVALUATE.

LASTLY...WITH A CLEARING SKY TONIGHT ACROSS NORTHERN
ZONES...TEMPERATURES SHOULD BE ALLOWED TO COOL NICELY...AND AREAS
OF FROST WILL BE POSSIBLE. WILL ISSUE A FROST ADV FOR PARTS OF
SOUTHEAST OHIO.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A COLD FRONT WILL BE QUASI-STATIONARY TO THE SOUTH OF THE FORECAST
AREA AT THE OUTSET OF THE PERIOD THURSDAY MORNING. MODEL OUTPUT
COMING INTO BETTER AGREEMENT WITH REGARD TO HANDLING OF THIS
FRONTAL BOUNDARY. UPPER LEVEL LOW MOVING OUT OF THE OZARKS REGION
ALONG WITH ASSOCIATED SFC LOW TRENDING JUST A BIT FURTHER SOUTH
WITH THEIR TRACK TO THE SE. THIS SHOULD ALLOW THE FRONT TO REMAIN
SOUTH OF THE AREA WITH THE FRONT PICKING UP SPEED AS THE SFC LOW
MOVES ALONG THE FRONT TO THE SOUTH OF THE AREA AFTER 18Z. DEEP
LAYER MOISTURE IS HUNG UP HOWEVER ACROSS THE FAR SOUTHERN ZONES
DURING THE MORNING HOURS THU WITH THE MEAN FLOW ALOFT...AND WITH
DECENT FRONTO-G NOTED AT H9-H8 LIGHT SHOWERS SHOULD CONTINUE TO BE
A GOOD POSSIBILITY THU AM AND WILL BUMP POPS UP ACROSS FAR SOUTH
DURING THE MORNING...THEN TREND POPS DOWN DURING THE AFTERNOON/EVE
AS SFC LOW AND BEST MOISTURE PULL AWAY FROM THAT AREA.

SKIES SHOULD BE CLEARING ACROSS MUCH OF THE AREA BY EARLY MORNING
FRIDAY WITH THE EXCEPTION OF LINGERING CLOUDS ACROSS THE SOUTH AND
HIGHER TERRAIN AREAS. TWEAKED MINS DOWN ANOTHER DEGREE OR TWO PER
LATEST GUIDANCE...PARTICULARLY IN THOSE AREAS WHERE LITTLE/NO CLOUD
COVER EXPECTED FOR MUCH OF THE OVERNIGHT HOURS. THOUGH RH VALUES
GENERALLY REMAIN BELOW 90 PERCENT...WITH MINS IN THE LOW/MID 30S
ACROSS MUCH OF THE NORTH A FROST HIGHLIGHT MAY NEED TO BE CONSIDERED
FOR FRI MORNING...AND AGAIN SAT MORNING FOR THAT MATTER. OTHERWISE
FRIDAY AND SATURDAY LOOK TO BE GENERALLY NICE DAYS WITH SUNSHINE AND
MAX TEMPS IN THE 60S LOWLANDS...COOLER IN THE HIGHER TERRAIN OF
COURSE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
WEST CENTRAL NOAM UPPER RIDGE WITH PROGRESSIVE NORTHWEST FLOW ALOFT
ACROSS THE OHIO VALLEY...WILL DOMINATE THIS PERIOD. THIS WILL DRIVE
ONE COLD FRONT SOUTHEASTWARD SUNDAY...AND ANOTHER MONDAY NIGHT INTO
TUESDAY. THE EURO MODELS SHOW THIS BEST. WITH THE GULF OF MEXICO
ESSENTIALLY CUT OFF...EXPECT ONLY SCATTERED SHOWERS AND POSSIBLY A
THUNDERSTORM TO ACCOMPANY THE FRONTS. OTHERWISE DRY. THERE WILL BE A
COOLING TREND BEHIND THESE FRONTS...WITH TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH AROUND
03Z THURSDAY...WITH GREATEST CHANCES FOR SHOWERS AND THUNDERSTORMS
GENERALLY ALONG AND SOUTH OF A LINE FROM KHTS TO KCRW TO KBKW.
EXPECT GUSTY WINDS...HAIL...AND HEAVY DOWNPOURS IN VICINITY OF
THUNDERSTORMS...ALONG WITH BRIEF MVFR/IFR CONDITIONS. SHOWER AND
THUNDERSTORM ACTIVITY WILL DECREASE IN COVERAGE AFTER 03Z...FOR
MAINLY VFR CONDITIONS OVERNIGHT...EXCEPT FOR ACROSS SOUTHERN
WV...AND SOUTHWEST VA WHERE MVFR CIGS MAY LINGER THROUGH THURSDAY
MORNING.

SHOWERS WILL RAMP UP AGAIN AFTER 09Z THURSDAY...WITH ISOLD THUNDER
POSSIBLE...MAINLY SOUTH OF A LINE FROM KHTS TO KCRW TO KBKW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF MVFR CIGS/ISOLD IFR MAY
VARY FROM FORECAST. IF HEAVIER SHOWERS ALSO CROSS NORTHERN TAF
SITES...COULD SEE BRIEF DROPS INTO MVFR AT THEM TOO.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H
BKW CONSISTENCY  H    H    M    M    M    H    H    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
NO WIDESPREAD IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005-013-024>026-
     033>035.
OH...NONE.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ102-103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...SL
NEAR TERM...SL
SHORT TERM...ARJ
LONG TERM...RPY
AVIATION...SL
Hazardous weather outlook, Apr 4, 5:59 AM EDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
559 AM EDT WED APR 4 2012

KYZ101-OHZ087-WVZ006-014-015-027-036>040-046-047-051000-
GREENUP-LAWRENCE OH-CABELL-PUTNAM-KANAWHA-CLAY-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
559 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL THROUGH THIS EVENING...LEADING TO MINOR FLOODING AND/OR
SWIFT MOVING CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ102-103-105-VAZ003-004-WVZ005-013-024>026-033>035-051000-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-
BOONE-MCDOWELL-WYOMING-RALEIGH-
559 AM EDT WED APR 4 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-051000-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
559 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL THROUGH THIS EVENING...LEADING TO MINOR FLOODING AND/OR
SWIFT MOVING CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW TEMPERATURES ON THURSDAY NIGHT AND FRIDAY NIGHT ARE EXPECTED
TO DROP INTO THE LOW TO MID 30S...ESPECIALLY IN VALLEY LOCATIONS.
TEMPERATURES THIS LOW CAN LEAD TO THE DEVELOPMENT OF PATCHY
FROST....WHICH COULD CAUSE HARM TO TENDER VEGETATION. THE FORECAST
WILL BE MONITORED FOR A POSSIBLE FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 4, 1:54 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT WED APR 4 2012

KYZ101>103-041845-
BOYD KY-CARTER KY-GREENUP KY-
154 PM EDT WED APR 4 2012

...A STRONG BACK BUILDING THUNDERSTORM WILL AFFECT
BOYD...NORTHEASTERN CARTER AND SOUTHERN GREENUP COUNTIES...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF GRAYSON...MOVING EAST AT 15 MPH. THIS THUNDERSTORM IS ALSO
BACKBUILDING WEST OF THE MAIN CELL.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR COALTON AROUND 210 PM...PRINCESS AROUND 215
PM...CANNONSBURG AROUND 225 PM...ASHLAND AROUND 235 PM AND
CATLETTSBURG AROUND 245 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
174 AND 191 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3846 8304 3847 8261 3843 8260 3835 8259
      3832 8257 3831 8257 3830 8258 3837 8305
Special weather statement, Apr 4, 2:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT WED APR 4 2012

WVZ024-025-041900-
LOGAN WV-MINGO WV-
217 PM EDT WED APR 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LOGAN AND
SOUTHEASTERN MINGO COUNTIES...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
WILLIAMSON...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR MEADOR AROUND 230 PM...PIE AROUND 235 PM...
PIE AROUND 240 PM...HINCH AROUND 245 PM...HAMPDEN AROUND 255 PM AND
GILBERT AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3767 8216 3774 8211 3765 8180 3760 8180
      3760 8183 3757 8183 3755 8186 3752 8192

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:39 AM EDTFlash Flood WatchRLXBoone, Lincoln, Logan, McDowell, Mingo, Wayne and 1 more19 hr
Apr 4, 2:59 PM EDTSpecial Weather StatementRLXWayne31 min
Apr 4, 3:06 PM EDTSpecial Weather StatementRLXCabell, Wayne114 min
Apr 4, 3:22 PM EDTSpecial Weather StatementRLXMingo38 min
Apr 4, 3:28 PM EDTSpecial Weather StatementRLXMcDowell32 min
Apr 4, 4:05 PM EDTSpecial Weather StatementRLXWayne40 min
Apr 4, 4:07 PM EDTSpecial Weather StatementRLXBoone, Logan83 min
Apr 4, 4:21 PM EDTSpecial Weather StatementRLXLincoln39 min
Apr 4, 4:25 PM EDTSpecial Weather StatementRLXMcDowell65 min
Apr 4, 4:47 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln31 min
Apr 4, 2:29 PM EDTFrost AdvisoryRLXAthens, Morgan, Perry, Vinton18 hr
Apr 4, 1:54 PM EDTSpecial Weather StatementRLXBoyd51 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.